Twitches, tics, or tic-like behaviors are very common in individuals with ADD even before the use of medication.
When treatment is started with one of the stimulant medications, it is my experience that these behaviors decrease or stop in many individuals, stay the same in some and, occasionally, become worse in others.
The reason for these different responses is unclear. In many people, it appears that the aide of stimulant medication reduces tics by helping the individual to function more effectively and behave more appropriately. This, in turn, serves to reduce the underlying stress and anxiety that were the driving forces behind the tics.
In others, the reverse seems to be true. The increased awareness that comes with medication treatment leads to heightened anxiety and the emergence of or increase in tics.
There is no predictable effect from stimulant to stimulant regarding their impact on tics.
That is, for a given individual, tics may appear or increase with one stimulant medication and not with another.
Because Strattera has a different mechanism of action, it really has no potential to increase or cause tics to emerge. For this reason, Strattera may become the medication of choice in patients with a history of tics, twitches, or Tourette Syndrome unless other factors point to a need for a stimulant. In several of my patients with tics, the institution of Strattera either stopped or greatly reduced tic behavior.
For further insight into the clinical truth of ADD/ADHD medication, don’t miss Dr. Liden’s (free) download PDF of his book, ADD/ADHD Basics 301. More honest discussion about the hot topics surrounding Attention Deficit Disorder can be found in our Pay Attention! blog series.